logoThe People's Perspective on Medicine

Abdominal Obstruction Due To Lisinopril Is Life Threatening

Have you ever had a really bad bellyache? Such attacks can be hard to diagnose. If the BP drug lisinopril causes abdominal obstruction it can be deadly!
Abdominal Obstruction Due To Lisinopril Is Life Threatening
Man helping woman with a stomach pain

Bad bellyaches can be hard to diagnose. Is it gas, unusual heartburn, appendicitis or something especially challenging such as abdominal obstruction? This reader developed abdominal angioedema from the blood pressure drug lisinopril. It might have killed her.

What Caused Abdominal Obstruction?

Q. I honestly believe you saved my life. By chance I came across your syndicated newspaper column describing reactions to lisinopril. My jaw dropped!

I had been hospitalized at least eight times for “abdominal obstruction” and had two surgeries–one to remove my appendix which was found to be pink and healthy and the other for lysis of adhesions (none found).

I had been referred to specialists, scoped up and down and even went to a specialty clinic. Not one doctor, emergency room or hospital ever connected my symptoms to the lisinopril I was taking.

Since coming off lisinopril, I feel like a new person. I started feeling well again for the first time in years.

ACE Inhibitors and Abdominal Obstruction:

A. Lisinopril belongs to a class of “pril” blood pressure medications called ACE (angiotensin converting enzyme) inhibitors. While drugs like benazepril, captopril, enalapril and ramipril are quite effective, they do have some serious side effects.

One that can be life threatening is called angioedema. In this reaction, a person may find that lips, tongue and throat swell and can block breathing. Such swelling may also occur in the intestines.

Symptoms of Angioedema in the Digestive Tract:

Abdominal angioedema can be hard to diagnose because the symptoms might be mistaken for something else. The swelling can lead to severe stomach cramping, intestinal obstruction and vomiting.

Other readers who have experienced this reaction were initially diagnosed with things like stomach flu, allergies, Crohn’s disease and appendicitis. Here are some stories about angioedema from visitors to this website:

Joel also had difficulty with a diagnosis:

“I took lisinopril for about a month. I reacted badly to this drug. I felt like I was dying.

“My symptoms started out with an irregular heartbeat. I also experienced diarrhea, headaches, nausea, stomach pain and a burning sensation like someone took a blow torch to my guts. Eating is still difficult and seems to aggravate the situation.

“Since the whole thing began I have been in and out of ERs numerous times. I was hospitalized for a week. I had a colonoscopy, endoscopy, lots of blood work, as well as stool and urine samples.

“At first the doctors didn’t think it was the blood pressure medicine when I had brought it up. Since they couldn’t find anything else wrong, they said the probable cause was angioedema due to lisinopril medication.”

Alan’s experience was somewhat similar:

“After taking lisinopril for several years I developed bad stomach bloating. I was unable to eat large meals. I made a number of trips to my local clinic. The doctors assumed I had IBS [irritable bowel syndrome].

“I suffered with this condition for more than two years. It made me very anxious. I was constantly thinking about my stomach problems. I could no longer enjoy food the way I used to.

“I asked the doctor whether lisinopril could cause any of these symptoms, and he ruled that out.

“While I was on vacation this spring I had a really bad attack. It felt like my ribs were being crushed. I had pain in my back, a taste of metal in my mouth and pins and needles all over my body. I went to see the doctor and he blamed my symptoms on a panic attack.

“One other symptom developed since March. I had a burning sensation in my nose, lips and tongue. This was the final straw for me. I did an experiment where I just stopped taking the lisinopril. After three days I felt all the pains had gone except for the burning lips. I felt great but the only downside was that my blood pressure was creeping back up.

“I then took the lisinopril for one day, and the very next day I had all the pains back. I knew then that the lisinopril was the cause and was poisoning my body. I am now switching over to a beta blocker instead of an ace inhibitor. I am visiting a gastro doctor. Hopefully I haven’t had any lasting damage from this drug. Listen to your body!”

Join over 150,000 subscribers at The People's Pharmacy

Karen’s doctor still does not believe lisinopril could cause abdominal obstruction:

“I just had a terrible bout with lisinopril. I took it for three days. Each day the stomach pain got worse until it was absolutely excruciating. My intestines felt like they were on fire and they were so swollen I thought they would burst.

“I refused to go to the emergency room because I Googled it, and knew there was nothing they could do (except lots of unnecessary tests and possibly surgeries). I endured it, writhing in pain until it finally subsided after 36 hours.

“I reported this to my doctor so she could have a record and hopefully warn other patients about it. She said that since I didn’t go to the emergency room and she has never heard of this reaction, that it must be something else. I don’t take any other medications.

“I wouldn’t wish that pain on my worst enemy. Since doctors don’t seem to want to hear about it, I’m afraid more unsuspecting people might have to go through angioedema from drugs like lisinopril.”

Angioedema and Abdominal Obstruction:

Symptoms of angioedema can come on suddenly, as Karen described. Even more confusing, though, is a delayed reaction. Someone could take an ACE inhibitor like captopril or lisinopril for years without experiencing any side effects.

Then, out of the blue, a patient could develop swelling of the lips or tongue. Even more challenging, an abdominal blockage could occur because of swelling in the intestines. All such reactions must be treated as medical emergencies. We would have advised Karen to go to the emergency room. In some cases, surgery could save a life.

An article in the Journal of Pharmacy Practice (Feb. 2018) describes a case report where a woman developed abdominal blockage after two years on lisinopril. The authors write:

“Two days after discontinuation of the lisinopril, the patient reported improvement in symptoms.”

They go on to note that ACE inhibitors can trigger unique symptoms that could be hard to diagnose.

You can read about other such reactions at this link:

Lisinopril Side Effects Can Be Life Threatening: Beware Angioedema and ACE Inhibitors!

How To Avoid Life-Threatening Drug Reactions:

We have written more about problems with misdiagnoses and lisinopril side effects in our book, Top Screwups. We provide tips for avoiding all sorts of adverse drug reactions and offer concrete recommendations for avoiding medical errors.

Share your own story in the comment section.

If you use a DVR to skip through television commercials, you might also appreciate an opportunity to avoid ads at www.PeoplesPharmacy.com. Here is a link that will let you consider that option.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
4.5- 139 ratings
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Citations
  • Wilin, K.L., et al, "ACE Inhibitor-Induced Angioedema of the Small Bowel: A Case Report and Review of the Literature," Journal of Pharmacy Practice (Feb. 2018), doi: 10.1177/0897190017690641
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.